Florida, 2015

Hail and Damaging Winds in Florida, July 11, 2015

July 11, 2015 · NWS JAX · 9 events in 5 counties and zones

Sea breeze storms over an unstable airmass ignited a few strong to severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Sea breeze storms over an unstable airmass ignited a few strong to severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 11, 2:06 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 11, 2:06 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
306 PM EDT SAT JUL 11 2015

...CONTINUED HOT WITH HEAT INDICES NEAR 105F...

.NEAR TERM...UPPER-LEVEL HIGH PRESSURE CONTINUES TO RETROGRADE
WESTWARD TO THE SOUTHERN PLAINS BY SUNDAY...WITH OUR FORECAST AREA
IN NW TO N UPPER FLOW PATTERN EAST OF THE HIGH. WIDELY SCATTERED
MID-AFTERNOON T-STORMS WITH SEA BREEZES WILL INCREASE IN COVERAGE
TOWARD 00Z AS THEY CONVERGE W OF HWY 301. IN ADDITION...ACTIVITY
THAT DEVELOPS WITH CTRL GA SURFACE TROF WILL MOVE SOUTHWARD ACROSS
OUR SRN GA COUNTIES DURING THE EVENING HOURS. ACTIVITY SHOULD
GRADUALLY DIMINISH TOWARD MIDNIGHT. LOWS TONIGHT SHOULD BE IN THE
LOW-MID 70S.

FOR SUNDAY...ANTICIPATING WIDELY SCATTERED T-STORMS AHEAD OF SRN GA
SURFACE TROUGH...WITH GREATER COVERAGE ACROSS NE FL WITH SEA BREEZES...
WITH HIGHEST POPS...50 PCT... IN OUR SRN COUNTIES. MODEL GUIDANCE
SHOWS HOT TEMPS...ALTHOUGH CONSENSUS GUIDANCE IS SLIGHTLY COOLER
THAN MOS GUIDANCE. WILL GO WITH HIGH TEMPS CLOSER TO MET GUIDANCE
WHICH APPEARS TO BE IN LINE WITH OVERALL CONSENSUS TEMP GUIDANCE
FOR SUNDAY.

MONDAY AND TUESDAY...UPPER TROUGH WILL AMPLIFY ALONG THE EAST
COAST AS RIDGE SHIFTS TO THE CENTRAL PLAINS. SCATTERED TO
NUMEROUS STORMS EXPECTED TO FORM OVER THE AREA WITH ADDITIONAL
CONVECTION POSSIBLE ADVECTING IN FROM UPSTREAM SHORT WAVE ENERGY
IN NW FLOW ALOFT. TEMPERATURES WILL CONTINUE ABOVE AVERAGE DUE TO
OFFSHORE WINDS.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...UPPER TROUGH ALONG THE
EAST COAST WILL SHIFT EAST THROUGH THE PERIOD WITH HIGH PRESSURE
BUILDING BACK IN FROM THE WEST. AT THE SURFACE HIGH PRESSURE WILL
PERSIST TO THE SOUTH WITH TROUGH TO THE NORTH. A WESTERLY STEERING
FLOW WILL RESULT IN LATE DAY SEABREEZE MERGERS NEAR THE EAST COAST.
TEMPERATURES AND POPS WILL BE AT OR ABOVE AVERAGE THROUGH THE PERIOD.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED OUTSIDE OF WIDELY SCATTERED
AFTERNOON AND EVENING TSRA TODAY AND AGAIN SUNDAY. TSRA WILL BE
CAPABLE OF WET MICROBURSTS BOTH DAYS.

&&

.MARINE...SOUTHWEST WINDS WILL PREVAIL THROUGH THE PERIOD WITH
SURFACE RIDGE SOUTH AND TROUGHING NORTH. MAINLY LATE DAY AND
EVENING THUNDERSTORMS POSSIBLE EACH DAY AS STEERING WINDS BECOME
WESTERLY.

RIP CURRENTS: LOW RISK DUE TO OFFSHORE WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  98  73  97 /  30  20  20  40
SSI  77  91  77  88 /  20  20  10  40
JAX  75  96  75  95 /  20  30  10  50
SGJ  75  93  76  90 /  10  40  10  40
GNV  73  96  74  93 /  40  50  20  50
OCF  74  96  73  92 /  40  50  20  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

WOLF/ZIBURA/
Hazardous weather outlook, Jul 11, 3:34 AM EST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 AM EDT SAT JUL 11 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-120845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
434 AM EDT SAT JUL 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

MAX TEMPS WILL REACH THE MID TO UPPER 90S ACROSS INLAND AREAS WITH
HEAT INDICES OF 103-108 DEGREES THIS AFTERNOON.

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP AND MOVE INLAND WITH
A FEW STRONG/SEVERE STORMS POSSIBLE. STRONG GUSTY WINDS...LOCALLY
HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HIGHS IN THE MID TO UPPER 90S WILL CONTINUE THROUGH MONDAY WITH
HEAT INDEX VALUES AROUND 105 DEGREES.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED SUNDAY
WITH THE BEST CHANCES ACROSS INLAND AREAS. AN INCREASE IN
THUNDERSTORM COVERAGE AND INTENSITY IS EXPECTED EACH AFTERNOON
BEGINNING ON MONDAY THROUGH MID WEEK ACROSS INLAND AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 11, 1:08 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
208 PM EDT SAT JUL 11 2015

FLZ040-111845-
MARION FL-
208 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
245 PM EDT...

AT 208 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
JUNIPER SPRINGS...MOVING SOUTH NEAR 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JUNIPER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2927 8186 2929 8167 2923 8164 2905 8164
      2905 8166 2896 8166 2896 8186
TIME...MOT...LOC 1808Z 343DEG 22KT 2920 8175

SHASHY
Special weather statement, Jul 11, 1:19 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
219 PM EDT SAT JUL 11 2015

FLZ037-111845-
PUTNAM FL-
219 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PUTNAM COUNTY UNTIL
245 PM EDT...

AT 219 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LAKE DELANCY...OR 10 MILES WEST OF POMONA PARK...MOVING SOUTH AT 20
MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
FRUITLAND...WELAKA AND GEORGETOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2934 8168 2934 8166 2937 8167 2937 8174
      2943 8174 2943 8178 2949 8178 2949 8184
      2952 8185 2951 8188 2955 8188 2962 8169
      2934 8162 2932 8168
TIME...MOT...LOC 1819Z 352DEG 17KT 2950 8177

SHASHY
Special weather statement, Jul 11, 1:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
242 PM EDT SAT JUL 11 2015

FLZ025-032-033-125-111930-
INLAND DUVAL FL-CLAY FL-ST. JOHNS FL-COASTAL DUVAL FL-
242 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...NORTHWESTERN
ST. JOHNS AND SOUTHEASTERN DUVAL COUNTIES UNTIL 330 PM EDT...

AT 241 PM EDT...DOPPLER RADAR WAS TRACKING A FEW STRONG
THUNDERSTORMS JUST EAST OF BAYMEADOWS AND JUST SOUTH OF RIVERSIDE IN
DUVAL COUNTY...MOVING SOUTH AT 25 MPH.

SMALL HAIL AND GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JACKSONVILLE...ORANGE PARK...GREEN COVE SPRINGS...UNF...FRUIT COVE...
MANDARIN...ORTEGA...BAYARD...BAYMEADOWS...CRAIG FIELD...RIVERSIDE...
SAN MARCO...SWITZERLAND...DOCTORS INLET...FLEMING ISLAND...NAS JAX...
LAKESIDE...BELLAIR-MEADOWBROOK TERRACE AND ASBURY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3030 8177 3035 8148 2993 8150 2999 8182
TIME...MOT...LOC 1841Z 000DEG 23KT 3025 8161

SHASHY
Special weather statement, Jul 11, 1:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
256 PM EDT SAT JUL 11 2015

FLZ033-037-038-111915-
FLAGLER FL-ST. JOHNS FL-PUTNAM FL-
256 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUTNAM...
NORTHWESTERN FLAGLER AND SOUTH CENTRAL ST. JOHNS COUNTIES UNTIL 315
PM EDT...

AT 255 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HASTINGS...MOVING SOUTH AT 20 MPH.

GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HASTINGS...EAST PALATKA...FEDERAL POINT...SAN MATEO...ORANGE MILLS...
ELKTON AND SPUDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2980 8161 2982 8140 2956 8134 2955 8161
TIME...MOT...LOC 1855Z 356DEG 16KT 2974 8151

SHASHY
Local storm report, Jul 11, 1:58 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT SAT JUL 11 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     TSTM WND GST     4 NNE ORANGE PARK       30.23N 81.69W
07/11/2015  M57 MPH          DUVAL              FL   ASOS

            MEASURED GUST FROM KNIP.

&&

PWOLF
Special weather statement, Jul 11, 2:10 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
310 PM EDT SAT JUL 11 2015

FLZ032-037-111945-
CLAY FL-PUTNAM FL-
310 PM EDT SAT JUL 11 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PUTNAM AND
SOUTHEASTERN CLAY COUNTIES UNTIL 345 PM EDT...

AT 310 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF PICOLATA...OR 8 MILES SOUTH OF GREEN COVE SPRINGS...
MOVING SOUTH AT 5 TO 10 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BARDIN...BOSTWICK AND CARRAWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2968 8186 2993 8183 2994 8162 2969 8155
TIME...MOT...LOC 1910Z 356DEG 6KT 2987 8172

SHASHY

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 2 lightning, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 11, 2:15 PM EST
Where
Clay County, 0.69 mi N of Keystone Hgts
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
29.790, -82.030

A large tree was blown down. The cost of damage was unknown but estimated for Storm Data.

Hail, Duval

When
July 11, 2:20 PM EST
Where
Duval County, 0.91 mi NW of Greenland
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
30.180, -81.560

Penny size hail was reported near the Avenues Mall along Phillips Highway.

Thunderstorm Wind, Duval

When
July 11, 2:21 PM EST
Where
Duval County, 2.76 mi ENE of Sunbeam
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.220, -81.540

Trees were blown down near Baymeadows Road in the Hampton Glen subdivision on the Southside of Jacksonville.

Thunderstorm Wind, Putnam

When
July 11, 3:00 PM EST
Where
Putnam County, 3.66 mi NNE of Mc Meekin
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.620, -82.030

Several trees were blown down.

Lightning, St. Johns

When
July 11, 3:01 PM EST
Where
St. Johns County, 1.51 mi NNW of Byrd
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.690, -81.480

A lightning strike caused a fire after it struck at tree on Hub Bailey Road. The cost of damage was unknown, but estimated for inclusion of the event in Storm Data.

Lightning, St. Johns

When
July 11, 3:11 PM EST
Where
St. Johns County, 1.38 mi S of Sampson Church
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.050, -81.500

A small brush fire erupted due to a lightning strike. The fire was contained. The cost of damage was estimated for the event to be included in Storm Data.

Thunderstorm Wind, Duval

When
July 11, 3:30 PM EST
Where
Duval County, 0.91 mi NE of Tisonia
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
30.540, -81.610

Hail, Nassau

When
July 11, 4:45 PM EST
Where
Nassau County, 5.39 mi NNW of Kent
Measured
0.88 in hail
Reported by
Public
Coordinates
30.590, -82.010

Nickel to penny size hail was reported. The time of the event was based on radar.

Heavy Rain, Nassau

When
July 11, 5:45 PM EST
Where
Nassau County, 2.38 mi W of Kent
Reported by
Public
Coordinates
30.520, -82.010

Locally heavy rainfall of 3.15 inches was measured during the afternoon into the evening.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594170, 594165, 594171, 594172, 594168, 594169, 594173, 594166, 594167.